Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Can Femara cause fluid in a lung?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1213 Questions
I am a 53 year old female. Medical history: COPD diagnosed several years back. I take Albuterol and Spririva for flare up's of COPD. Diagnosed with Breast Cancer 7/09. Breast Cancer is: Stage 1, grade 2. It was estrogen & progesterone positive, HER-. I am currently taking Femara for Breast Cancer. No chemo or rads since diagnosis of Breast Cancer. No longer a smoker.
July 5th I was rear ended in an auto accident and seen at emergency room. They did a chest X-ray and followed this up with a CT scan, which showed fluid on the left lung. I was admitted and they did a procedure called, Thoracentesis where they use a needle to with draw fluid from lung area. The doctor said to me, "Due to your history with breast cancer, I am going to run cultures on this fluid taken in the Thoracentesis as, Plural Effusions can be a sign of lung cancer also. The doctor in the emergency room asked me: "Have you had Pneumonia lately? Has your chest caused pain? Have you had a hard time breathing? Have you had a cough?" I said, "No." I told him, "When I laid on my stomach there was some dull pressure but nothing real painful."
I was at the time being treated for GERD and Gastritis so, I figured the dull pain and nausea were stomach related, as did my doctor.
I had an EKG done at my doctors last Friday and this all looked normal. He had me do a spirometry test where I breathe into a tube. One test was done before an Albuterol neb treatment, and the other Spirometry test was done after the Albuterol treatment. My doctor said, he didn't see any signs of lung disfunction or abnormalities.
During the Thoracentesis procedure the Radiologist said: " A total of 750 mL dark-amber colored effusion was removed. No blood was seen."
I have always run a higher than average WBC. My WBC at hospital on July 5th was 22.0. I on average run from 15-18 WBC.
Last October due to a higher than what is considered normal range WBC, my Oncologist had me do a: Bone Marror Biopsy and Aspiration. These results were okay or normal also.
I am scared and, don't know what to think about this fluid on left lung, Thoracentesis and fluid being sent out to be cultured.
In the lab reports that I do have available right now, it did say: "Body fluid color: Pink. Body fluid appearance: Cloudy. Chloride level High with a 110; Protein total: low with a 5.9; Albumin Level low with a 3.6; WBC high with a 22.0; abs Neutrophils high with a 11.0; abs Monocytes high with a 1.9.
Can anyone shine any light on the potentials with my medical background as it is, this recent fluid on left lung and lab results that I do have available?
Can the drug I am taking for my Breast Cancer, the Femara cause fluid on a lung or Pleural Effusion/thoracentesis of L lung?
Is 750 mL considered to be a lot of fluid drained from lung area? Thank you so much for your time and patience with folks like me, who understand very little medical terminology but, who also is scared.
Posted Sat, 21 Apr 2012 in Lung and Chest disorders
Answered by Dr. Indranil Ghosh 4 hours later

Thanks for posting your query.

750 ml of fluid is significant but it could be from causes other than cancer also.

What does the fluid cytology for malignant cells say?

Also, I think the reports from pleural fluid and blood have been mixed up.

Can you let me know the reports separately and in detail.

Anticipating your reply.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor